A patient calls a nurse complaining of jaw pain. The nurse reviews the patient's electrocardiogram (ECG). This is the present tracing. The Nurse should:
1. Call the primary health care provider
2. Give Vicodin (hydrocodone) as prescribed
3. Place the patient in a Trendelenburg position
4. Recognize these ECG changes as digoxin (Lanoxin) toxicity
1. The ECG tracing is showing ST elevation indicative of a myocardial infarction (MI). The primary health care provider should be notified immediately so appropriate interventions can be prescribed. Morphine sulfate is the drug of choice for a patient experiencing an acute MI. Whenever possible, the patient experiencing an MI should be placed in a position promoting respirations. The Trendelenburg position inhibits respirations. Digoxin toxicity is characterized by ST segment depression, not elevation.
Text Reference - p. 806
A nurse is teaching a group of nursing students about nursing actions during an electrocardiographic (ECG) recording. Arrange the actions in their correct order.
A 59-year-old man has presented to the emergency department with chest pain. Which of the following components of his subsequent blood work is most clearly indicative of a myocardial infarction (MI)?
D) C-reactive protein
When teaching a patient about dietary management of stage 1 hypertension, which of the following instructions is most appropriate?
A) Restrict all caffeine.
B) Restrict sodium intake.
C) Increase protein intake.
D) Use calcium supplements.
B) Restrict sodium intake.
The nurse is examining the ECG of a patient who has just been admitted with a suspected MI. Which of the following ECG changes is most indicative of prolonged or complete coronary occlusion?
A) Sinus tachycardia
B) Pathologic Q wave
C) Fibrillatory P waves
D) Prolonged PR interval
B) Pathologic Q wave
A patient's ECG tracing has changed from sinus tachycardia (ST) to the following rhythm. The nurse should notify the primary health care provider because the patient is ___.
3 Experiencing a myocardial infarction
ST elevation is a manifestation of a myocardial infarction (MI). ST elevation does not increase a patient's risk of a pulmonary embolism. A patient can go into ventricular tachycardia because of an MI, but it is not the main reason the nurse would notify the primary health care provider in this situation. Hyperkalemia is evidenced by a peaked T wave, not ST elevation.
Text Reference - p. 807
TEST-TAKING TIP: Watch for grammatical inconsistencies. If one or more of the options is not grammatically consistent with the stem, the alert test taker can identify it as a probable incorrect option. When the stem is in the form of an incomplete sentence, each option should complete the sentence in a grammatically correct way.
After synchronized cardioversion, a patient's electrocardiogram (ECG) tracing reveals the following. Which statement by a nurse is accurate?
1. "The cardioversion was successful."
2 "Cardioversion will need to be repeated."
3 "The patient is now in accelerated junctional rhythm."
4 "The ECG tracing indicates hyperkalemia."
1. The patient has converted to a normal sinus rhythm (NSR). The cardioversion was successful. Accelerated junctional rhythm is characterized by an absent P wave and inverted P wave before or following the QRS complex. Hyperkalemia is characterized by a peaked T wave. The T wave in this tracing is normal.
The nurse monitoring the electrocardiogram (ECG) of a patient with hyperthyroidism observes regular, sawtooth-shaped flutter waves with an atrial rate 250 beats/minute. How should the nurse document this pattern?
Atrial flutter is an atrial tachydysrhythmia identified by flutter (F) waves, a sawtoothed pattern, with a 200-350 beats/minute atrial rate. In sinus bradycardia, the heart rate is less than 60 beats/minute, with regular rhythm and normal P waves. Sinus tachycardia is identified by 101-200 beats/minute, with regular rhythm and normal P waves. In atrial fibrillation, atrial rate is 350-600 beats/minute, with irregular rhythm, and fibrillatory (f) waves.
Text Reference - p. 794
The nurse is seeing artifact on the telemetry monitor. Which factors could contribute to this artifact?
1 Disabled automaticity
2 Electrodes in the wrong lead
3 Too much hair under the electrodes
4 Stimulation of the vagus nerve fibers
Artifact is caused by muscle activity, electrical interference, or insecure leads and electrodes that could be caused by excessive chest wall hair. Disabled automaticity would cause an atrial dysrhythmia. Electrodes in the wrong lead will measure electricity in a different plane of the heart and may have a different wave form than expected. Stimulation of the vagus nerve fibers causes a decrease in heart rate, not artifact.
Text Reference - p. 790
A patient's electrocardiogram (ECG) has changed from a normal sinus rhythm to the following rhythm. A nurse goes to assess the patient. The patient is sleeping, respirations are 16 and unlabored, and the blood pressure has dropped from 110/70 to 104/68. The nurse should:
Sinus bradycardia can be a normal finding for athletes or patients when they sleep. Sinus bradycardia becomes clinically significant if the patient is symptomatic (hypotensive, chest pain, short of breath, change of level of consciousness). Because the respiratory status of the patient is stable and the blood pressure is only slightly lower because the patient is sleeping, the nurse should continue monitoring the patient. Hyperkalemia is characterized by a peaked T wave, and in advanced stages a widened QRS complex, neither of which are demonstrated on this ECG tracing.
This rhythm strip shows sinus tachycardia because the rate on this strip is above 101, and it displays normal P wave, PR interval, and QRS complex. Sinus bradycardia would look similar to sinus tachycardia but with a rate less than 60 beats per minute. Ventricular fibrillation does not have a measurable heart rate, PR interval, or QRS, and the P wave is not visible and the rhythm is irregular and chaotic. Ventricular tachycardia has a rate of 150 to 250 beats/minutes, with a regular or irregular rhythm and P waves occurring independently of the QRS complex.
Text Reference - p. 795